FDA to Revise Labeling for Prescription Cough Medicine Following Overdose Concerns in Young Children

Benzonatate overdoses were reported in children under 2 years of age after accidentally ingesting as few as 1-2 capsules.

The FDA recently issued a warning that accidental ingestion of the prescription cough remedy benzonatate (Tessalon) by children under 10 years of age could result in death from overdose.

The FDA said that benzonatate may be attractive to children because of the drug's round-shaped, liquid-filled gelatin capsule, therefore, pharmacists should dispense the drug in child-resistant containers. Benzonatate overdoses were reported in children under 2 years of age after accidentally ingesting as few as 1-2 capsules.

Signs of a benzonatate overdose include restlessness, tremors, convulsions, coma, and cardiac arrest. These symptoms may occur within 15-20 minutes following ingestion and deaths in children have been reported within hours after accidental ingestion, according to the FDA.

Benzonatate should be stored out of reach of children. Medical attention should immediately be sought if a child accidentally ingests the drug.

The FDA also said it will add new information regarding accidental ingestion resulting in overdose and death in children under 10 years of age to the Warnings and Precautions sections of labeling for benzonatate products to alert health care providers of the potential safety issue.

Benzonatate capsules should be swallowed whole and should not be broken, chewed, dissolved, or crushed, according to the FDA. The agency added that the release of benzonatate from the capsule in the mouth because of chewing may cause a temporary numbing of the mouth and choking to occur. Should numbness or tingling of the mouth, tongue, throat, or face occur, individuals should not consume food or beverage until the numbness resolves. If the symptoms worsen or persist, medical attention should be sought.

Benzonatate was originally approved by the FDA in 1958 as a prescription medication for the symptomatic relief of cough in patients over 10 years of age. The drug is available in 100 mg and 200 mg liquid-filled spherical capsules.

Through May 19, 2010, the FDA Adverse Event Reporting System (AERS) database found 31 cases of overdose associated with benzonatate among individuals with a median age of 18 years, ranging from 1 to 66 years of age. Common adverse events observed in these overdose cases included cardiac arrest, coma, and convulsion.

The quantities of benzonatate ingested ranged from 1-2 to up to 30 capsules, according to the FDA. They noted that of 6 overdose cases in patients with a median age of 10 years, ranging from 1 to 39 years, all cases developed symptoms within 1 hour following ingestion.

“Of the 31 overdose cases reported in AERS, 7 cases involved accidental ingestions, all in children under age 10 years. Five of the 7 accidental ingestions resulted in death in children age 2 years and younger. Two pediatric patients (ages 12 months and 4 years) were hospitalized due to accidental benzonatate ingestion and survived the event,” the FDA said in the warning.

Benzonatate overdoses have also been reported in adults and adolescents. The FDA emphasized that those who miss a dose of benzonatate should skip that dose and take the next dose at the next scheduled time. The agency cautions against taking more than 200 mg of benzonatate at a single time and the daily dosage should not exceed 600 mg.

Patients and caregivers should properly dispose of leftover benzonatate in the household trash via Federal Drug Disposal Guidelines.

Reference

FDA Drug Safety Communication: Death resulting from overdose after accidental ingestion of Tessalon (benzonatate) by children under 10 years of age. FDA. News release. November 14, 2022. https://www.fda.gov/drugs/drug-safety-and-availability/fda-drug-safety-communication-death-resulting-overdose-after-accidental-ingestion-tessalon#Additonal_Information_Patients

Related Videos
Related Content
© 2023 MJH Life Sciences

All rights reserved.